Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 64, NWS Wichita, KS

May 24, 2020Ellsworth County, Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2020, 6:57 PM CDT for Ellsworth County, Lincoln County, Russell County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 6:57 PM CDT (23:57 UTC)
Expired
May 24, 2020, 8:00 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 150 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:32 PM CDTHAIL 1.253 W Bunker Hill, KSCOURTESY OF KAKE TV.
May 24, 7:35 PM CDTHAIL 16 N Dorrance, KSCORP OF ENGINEERS AT WILSON LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 5:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-490 J/kg
Mixed-layer LCL
1835 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WUUS53 KICT 242357
SVRICT
KSC053-105-167-250100-
/O.NEW.KICT.SV.W.0064.200524T2357Z-200525T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
657 PM CDT Sun May 24 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lincoln County in central Kansas...
  Northwestern Ellsworth County in central Kansas...
  Eastern Russell County in central Kansas...

* Until 800 PM CDT.

* At 657 PM CDT, a severe thunderstorm was located near Wilson,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wilson, Lincoln, Lucas, Sylvan Grove, Luray, Dorrance, Bunker Hill,
  Wilson State Park and Wilson Lake.

This includes Interstate 70 between Mile Markers 188 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 9855 3907 9814 3869 9831 3870 9885
      3913 9873
TIME...MOT...LOC 2357Z 205DEG 18KT 3878 9852 

HAIL...1.25IN
WIND...60MPH
 
$$

VAUGHAN
3 follow-up statements
165 
WWUS53 KICT 250022
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
722 PM CDT Sun May 24 2020

KSC053-250031-
/O.CAN.KICT.SV.W.0064.000000T0000Z-200525T0100Z/
Ellsworth KS-
722 PM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELLSWORTH COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3913 9855 3908 9825 3887 9845 3887 9849
      3884 9849 3874 9859 3877 9883 3913 9873
TIME...MOT...LOC 0021Z 208DEG 22KT 3884 9876 

$$

KSC105-167-250100-
/O.CON.KICT.SV.W.0064.000000T0000Z-200525T0100Z/
Lincoln KS-Russell KS-
722 PM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN LINCOLN AND EASTERN RUSSELL COUNTIES...

At 721 PM CDT, a severe thunderstorm was located near Russell, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lucas, Sylvan Grove, Luray, Dorrance, Bunker Hill, Wilson State Park
and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 9855 3908 9825 3887 9845 3887 9849
      3884 9849 3874 9859 3877 9883 3913 9873
TIME...MOT...LOC 0021Z 208DEG 22KT 3884 9876 

HAIL...1.25IN
WIND...60MPH
 
$$

VAUGHAN
394 
WWUS53 KICT 250048
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
748 PM CDT Sun May 24 2020

KSC105-250058-
/O.CAN.KICT.SV.W.0064.000000T0000Z-200525T0100Z/
Lincoln KS-
748 PM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3913 9857 3912 9848 3889 9848 3886 9849
      3884 9849 3881 9878 3894 9877 3913 9871
TIME...MOT...LOC 0048Z 208DEG 42KT 3907 9860 

$$

KSC167-250100-
/O.CON.KICT.SV.W.0064.000000T0000Z-200525T0100Z/
Russell KS-
748 PM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN RUSSELL COUNTY...

At 748 PM CDT, a severe thunderstorm was located near Lucas, or 18
miles north of Wilson, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lucas, Luray, Dorrance, Bunker Hill, Wilson Lake and Wilson State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 9857 3912 9848 3889 9848 3886 9849
      3884 9849 3881 9878 3894 9877 3913 9871
TIME...MOT...LOC 0048Z 208DEG 42KT 3907 9860 

HAIL...1.00IN
WIND...60MPH
 
$$

VAUGHAN
176 
WWUS53 KICT 250057
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
757 PM CDT Sun May 24 2020

KSC167-250107-
/O.EXP.KICT.SV.W.0064.000000T0000Z-200525T0100Z/
Russell KS-
757 PM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY
WILL EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3913 9857 3912 9848 3889 9848 3886 9849
      3884 9849 3881 9878 3894 9877 3913 9871
TIME...MOT...LOC 0057Z 205DEG 18KT 3911 9858 

$$

VAUGHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:09 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 24, 3:09 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
309 PM CDT Sun May 24 2020

.SHORT TERM...(This evening through Monday night)
Issued at 309 PM CDT Sun May 24 2020

A compact convectively-induced mid-level circulation is currently
rotating northeast across northeast KS. This feature coupled with an
increasingly moist/unstable and uncapped airmass is supporting
scattered thunderstorm activity, mainly across northeast KS and
points northeastward. Thinking brunt of activity associated with
this feature will likely remaining northeast of the forecast area
this afternoon.

Attention then turns to scattered/numerous thunderstorm potential
this evening and overnight after about 4-5 PM, especially northwest
of the KS Turnpike corridor. The culprits are a strong frontal zone
approaching from the northwest, in concert with a deep western CONUS
trough approaching slowly from the west, amidst a
moist/unstable/weakly capped airmass. Combination of strong/fat
instability and weak to modest deep layer shear should support at
least embedded supercell structures, with a large hail/damaging wind
threat, especially before about 10 PM. Additionally, per latest
observational trends and RAP short-term forecast soundings, cannot
rule out an isolated tornado threat across central KS, where
enhanced backed flow exists just north of returning rich
moisture/instability.

Over time through the evening, veer-back deep layer shear profile in
concert with big cold pools and mid-upper flow oriented parallel to
the frontal zone should support numerous storm mergers, with main
hazards transitioning to pockets of marginally severe hail, damaging
winds, and very heavy rainfall. Localized flash flooding is
possible. Severe threat should continue to drop off through about 2
AM.

Scattered to numerous showers and thunderstorms are likely Monday
through Monday evening across much of the area, as the frontal zone
continues to move slowly east across the region, amidst a moist and
uncapped airmass. Rather meager instability owing to poor mid-level
lapse rates should limit the severe threat, although pockets of very
heavy rainfall are likely given the deep warm and moist
atmosphere.

.LONG TERM...(Tuesday through Sunday)
Issued at 309 PM CDT Sun May 24 2020

Seasonably cool temperatures and periodic shower/thunderstorm
chances will persist across the region Tuesday through Thursday, as
the western CONUS upper trough eventually stalls across the Southern
Plains. The threat for widespread heavy rainfall and severe weather
will likely be low during this period given meager instability,
shear, and forcing. Daytime high temperatures look mostly in the
70s. Mostly dry and warmer weather should return Friday through next
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1130 AM CDT Sun May 24 2020

Widely scattered showers and thunderstorms will rotate around an
area of low pressure moving north across central and eastern
Kansas this afternoon. Otherwise, VFR conditions are expected to
prevail thru the daylight hours. Scattered to numerous showers and
storms are expected tonight into Monday morning with MVFR cigs
developing and occasional MVFR/IFR vsbys in storms.

KED

&&

.HYDROLOGY...
Issued at 309 PM CDT Sun May 24 2020

Slow-moving scattered to numerous thunderstorms will likely
support a handful of areal and/or flash flood warnings across
mainly central KS this evening and overnight. The heavy rainfall
threat will shift and expand eastward for Monday afternoon-
evening, with additional flood and/or flash flood warnings
possible through central and eastern KS. Modest rises on area
rivers and streams are likely, which could support some river
flood warnings. Worst case scenario rainfall brings numerous river
forecast points into minor and moderate flooding across central
and eastern Kansas. Will continue to monitor area rivers and
streams for possible flood warnings.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  71  58  73 /  60  80  50  40
Hutchinson      61  68  56  73 /  70  80  40  30
Newton          62  70  57  72 /  60  80  50  40
ElDorado        63  71  58  73 /  50  80  70  50
Winfield-KWLD   64  71  58  73 /  50  80  60  50
Russell         57  64  51  75 /  80  60  20  20
Great Bend      58  64  52  74 /  80  60  20  20
Salina          61  69  56  73 /  80  80  50  30
McPherson       61  69  56  72 /  70  80  50  30
Coffeyville     65  75  62  76 /  50  80  70  70
Chanute         65  75  62  75 /  50  80  80  70
Iola            66  75  62  76 /  50  80  70  70
Parsons-KPPF    65  75  62  75 /  50  80  80  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday evening for KSZ032-033-047>053-
067>070-082-083-091>094.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
HYDROLOGY...ADK
Hazardous weather outlook, May 24, 3:46 PM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
346 PM CDT Sun May 24 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
346 PM CDT Sun May 24 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected this evening,
mainly across central Kansas. The strongest activity will be capable
of large hail and damaging winds, along with perhaps an isolated
tornado or two. Pockets of very heavy rainfall are likely, which may
lead to localized flash flooding. The hail and isolated tornado
threat will diminish by around 10 PM, with heavy rainfall and 50 to
60 mph winds remaining possible through about 3 AM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms are expected once
again across the region Monday afternoon and evening. The primary
threat will be pockets of heavy rainfall, which may lead to
localized flash flooding.

Periodic shower and thunderstorm chances will persist across the
region Tuesday through Thursday. The threat for severe weather will
likely be low during this period, although pockets of heavy rainfall
are possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed through about 10 PM across mainly
central Kansas. Rainfall reports are always appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 24, 1:53 PM CDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
153 PM CDT Sun May 24 2020

KSZ070-241930-
Greenwood KS-
153 PM CDT Sun May 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 230 PM CDT.

* At 152 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southeast of Hamilton, or 12
  miles northeast of Eureka...moving northeast at 45 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Eureka, Hamilton, Virgil, Eureka City Lake and Eureka Airport.

LAT...LON 3780 9596 3782 9639 3817 9609 3817 9596
TIME...MOT...LOC 1852Z 228DEG 41KT 3791 9609

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:26 AM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more49 hr
May 24, 1:53 PM CDTSpecial Weather StatementICTGreenwood37 min
May 24, 6:16 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.